News

Rising Cases of Kratom Overdose: Why Is It Not Easily Detected?

Recently, the Food and Drugs Administration (FDA) noted the sudden increase in Kratom overdoses. Although the cases are not noticeable, kratom overdoses show significant warning signs.

According to Marijuana101, In the United States, poison control centers are receiving increased calls about the drug. Approximately 32% of these cases are being admitted to the hospital, and more than half of this percentage results in serious medical cases which include about 11 deaths.

What Is Kratom?

Kratom or Mitragyna speciosa is a tree found in Southeast Asia. The leaves of this plant—which is often consumed raw in capsule or tea—are known to be able to produce an opioid-like effect or a mild stimulant. For centuries, this plant was used as an analgesic and a substance that is often misused in some countries like Myanmar and Thailand.

Most often, kratom is referred to as “atypical opioid” by the expert due to the path it takes in order to interact with the brain. According to Rick Spiller, the director of the Central Ohio Poison Center of the Nationwide Children’s Hospital, kratom is actually a more complex standard and not just a simple mechanism. Due to its complexity, the symptoms of having overdosed from this drug can actually be harder to diagnose, especially when it is compared to other existing traditional opioids. Like other opiates, kratom has an effect on the μ-receptor [mu-receptor]. However, this plant also has an effect on the norepinephrine reuptake inhibition and the serotonin.

According to Dr Rais Vohra, a medical director of the Fresno/Madera Division of the California Poison Control System, kratom is a complicated toxin to deal with because the doses are not well-defined. The toxicity varies in timeframes and ways depending on the affected person.

Why Are Overdoses Related to Kratom Different?

Typical opioid shows symptoms like slow or weak pulses, depressed or shallow breathing and unconsciousness. Overdoses associated with kratom can involve only a few of these symptoms, but they can also manifest symptoms that are not often related to opioids. There is an existing study that shows that the most frequent effects of this drug include vomiting, nausea, confusion and drowsiness.

Just one kind of medication can’t treat the wide-ranging symptoms of kratom. In the case of overdoses associated with the opioid, drugs like naloxene (Narcan) can be used as a treatment, and a sedative called benzodiazepines can be used to treat symptoms like agitation and seizures.

The Difficult Drug to Deal With

While overdoses associated with kratom are hard to diagnose, the plant is still considered something legal throughout the United States and can actually be purchased from the internet. Both the Food and Drug Administration (FDA) and the Drug Enforcement Agency (DEA) had given some thought about making an impending action on kratom, but none of it has been acted on. As of today, DEA considers kratom a “drug of concern”, and it still has no approved medical use issued by the FDA.

Even with the increased cases of overdoses associated with kratom, hospitalization and fatalities remain quite low. Spiller once expresses his concern about getting as much information about kratom to be shared to the public. He states that as of today, there are only a hundred of kratom cases in the ER, and that’s already across the US. But when it becomes a thousand, action will definitely be made to immediately deal with the drug and its effects.

Leave a Reply

Your email address will not be published. Required fields are marked *